Tornadoes · United States · Georgia · 2009
EF0 tornado, East Juliette, Georgia, December 2, 2009
This EF0 tornado ran 1.5 miles across Jones County on December 2, 2009, touching down at 1:30 PM EST and reaching 100 yards wide. It killed nobody, and did $15,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- December 2, 2009
- Touchdown
- 1:30 PM EST (18:30 UTC)
- Lifted
- 1:33 PM EST (18:33 UTC)
- On the ground
- 3 minutes
- Path length
- 1.5 miles (2.5 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- County
- Jones County
- Touchdown point
- 33.086, -83.740
- Lift-off point
- 33.100, -83.719
- Record number
- 0912021230-01
What the Weather Service recorded
An intense closed upper low was rotating northeast from a mean central U.S. upper trough. A strong surface low was located across the lower Mississippi Valley and mid-Gulf coastal region, with a warm front extending eastward across central Georgia. Warm, moist Gulf air was surging north into central Georgia as the warm front moved northward. Strong dynamics combined with the increasingly unstable, moist air mass to produce widespread heavy rain and scattered strong thunderstorms. Several of the storms produced tornadoes across east central Georgia during the afternoon. Rainfall of 3 to 4 inches on saturated ground resulted in widespread river flooding for several days following this event.||In addition to the severe thunderstorms, tornadoes, and flooding, the strong dynamics associated with the system resulted in strong gradient winds in advance of the system. The strong winds blew trees down in some counties, especially across north and east Georgia. Baldwin and Bibb counties experienced strong gradient winds on the back side of a large rain area and in advance of a line of thunderstorms moving just to the northwest of these counties. At least five trees were down in northern Bartow county in northwest Georgia, also from strong gradient winds. The winds blew down some trees and power lines in these counties. RAWS observations verified a high wind warning (via local criteria of 45 mph) that was in effect for the higher elevations of north Georgia.
A storm survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that an EF0 tornado touched down in the Piedmont National Wildlife Refuge, approximately 2.5 miles east-southeast of East Juliette or 3.0 miles east of Juliette in northwest Jones county and then traveled northeast a little less than two miles to a point near 3.5 miles east of East Juliette. Maximum wind gusts were estimated to be 80 mph with the tornado path width estimated to be 100 yards. The tornado traveled through a largely unpopulated, forested area. Thus, damage was confined to from 50 to 100 mature pine trees that were snapped in half, mostly within the Piedmont Wildlife Refuge. Some of the damaged trees were near a cemetery.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 18:29 UTC and running to 21:09 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 06:00 UTC | 22:25 UTC | Flood Watch | FFC |
| 09:00 UTC | 03:00 UTC | Wind Advisory | FFC |
| 18:29 UTC | 21:09 UTC | Tornado Watch | FFC |
| 18:44 UTC | 19:06 UTC | Tornado Warning | FFC |
| 00:00 UTC | 01:54 UTC | Flood Warning | FFC |
| 03:27 UTC | 16:14 UTC | Flood Warning | FFC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:30 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Dec 2, 3:47 AM EST, 9 hours 43 minutes earlier.
Area forecast discussion, Dec 2, 3:47 AM EST, 9 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 347 AM EST WED DEC 2 2009 .SHORT TERM /TODAY THROUGH FRIDAY/... LATEST SURFACE ANALYSIS SHOWS THE MUCH ADVERTISED SURFACE LOW OVER SOUTHERN MS WITH A WARM FRONT EXTENDED EASTWARD ALONG THE FL/GA STATE LINE. MODELS REMAIN IN GOOD AGREEMENT...TAKING THE LOW INTO CENTRAL KY BY EARLY THIS EVENING. SO FAR HAVE SEEN ALMOST AN 1 INCH OF RAIN ACROSS THE FAR SW SECTIONS OF THE FORECAST AREA...WITH ABOUT 1/4 TO 1/2 INCHES ELSEWHERE. RADAR SHOWS A LARGE BREAK IN THE RAINS OVER SOUTH AND CENTRAL ALABAMA...WITH HEAVY RAIN AND THUNDERSTORMS ALONG THE FLORIDA PANHANDLE...ALONG AND SOUTH OF THE WARM FRONT. IF THIS TREND CONTINUES... EXPECT THE HEAVIEST RAINS TO FALL OVER THE SOUTH CENTRAL...SOUTHEAST AND EAST CENTRAL SECTIONS OF THE FORECAST AREA...GENERALLY ALONG AND SOUTH OF A COLUMBUS TO ATHENS LINE. RAINFALL AMOUNTS MAY ONLY AVERAGE 1 TO 2 INCHES WITH SOME ISOLATED 3 INCHES POSSIBLE...BUT STILL ENOUGH TO CAUSE SIGNIFICANT RISES IN CREEKS...STREAMS AND RIVERS. CONFIDENCE IN LOCATION AND AMOUNT OF HEAVIEST RAINFALL IS NOT HIGH ENOUGH TO ADJUST THE CURRENT FLOOD WATCH...SO WILL LET THINGS RIDE AS IS FOR NOW. THE SURFACE LOW HAS DEEPENED TO AROUND 987 MB...AND WITH HIGH PRESSURE STILL OFF THE VA COASTS...EXPECT A VERY TIGHT PRESSURE GRADIENT TO PRODUCE VERY GUSTY WINDS ACROSS THE FORECAST AREA THIS MORNING AND AFTERNOON. HAVE POSTED A WIND ADVISORY FOR MOST OF NORTH AND ALL OF CENTRAL GA...WITH A HIGH WIND WARNING FOR THE HIGHER ELEVATIONS OF NORTH GA WHERE 35 MPH WINDS WITH HIGHER GUSTS ARE POSSIBLE AS THE LOW TRACKS NORTHWARD ACROSS ALABAMA. AS FOR SEVERE STORMS... SPC CONTINUES TO PAINT CENTRAL GA IN A SLIGHT RISK FOR SEVERE STORMS...WITH DAMAGING WIND AND ISOLATED TORNADOES THE MAIN THREAT. STRONG LOW LEVEL WIND SHEAR...COUPLED WITH LOW CAPE VALUES NOSING UP BEHIND THE WARM FRONT...DOES SUGGEST THE POTENTIAL FOR A FEW STRONG STORMS AND POSSIBLY A WEAK TORNADO OR TWO...ESPECIALLY OVER THE SOUTH CENTRAL AND SW SECTIONS OF THE FORECAST AREA WHERE MOST UNSTABLE CAPES OF 200-500 J/KG MAY BE OBSERVED BEHIND THE WARM FRONT AS IT PUSHES NORTHWARD. WILL PLAY IT SAFE AND ADD SEVERE WORDING IN ZONES...BUT ONLY FOR ZONES GENERALLY ALONG AND SOUTH OF A COLUMBUS TO MACON TO MILLEDGEVILLE LINE. THIS SYSTEM QUICKLY LIFTS NORTH BY THIS EVENING...WITH HIGH PRESSURE BUILDING IN FROM THE WEST ON THURSDAY. EXPECT THIS COOL DOME OF HIGH PRESSURE TO REMAIN IN CONTROL ON FRIDAY. OTHERWISE...WENT WITH 100% POPS FOR TODAY AND A MAV/MET BLEND FOR HIGHS/LOWS THROUGH THE SHORT-TERM. .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... THE GFS CONTINUES TO SHOW ANOTHER GULF LOW DEVELOPING OVER THE CENTRAL GULF ON FRIDAY...THEN TRACKING EASTWARD ACROSS CENTRAL FLORIDA ON SATURDAY. THIS WOULD SPREAD AMPLE CLOUDS AND RAIN CHANCES NORTHWARD INTO GA OVER THE WEEKEND. HOWEVER...STILL PREFER THE LESS AGGRESSIVE ECMWF...THAT DEVELOPS THE SURFACE LOW OVER THE EASTERN GULF...AND TRACKS IT UP THE ATLANTIC COAST ON SATURDAY... WITH MUCH LESS WEATHER IMPACT HERE OVER THE WEEKEND. HOWEVER...THE STRONG UPPER DISTURBANCE THAT TRACKS ACROSS THE DEEP SOUTH AND DEVELOPS THE SURFACE LOW WILL PROVIDE ENOUGH LIFT...AND PULL ENOUGH GULF MOISTURE NORTHWARD TO WARRANT A SLIGHT TO LOW CHANCE OF POPS ACROSS THE AREA FRIDAY NIGHT AND SATURDAY. ALTHOUGH GUIDANCE HAS WARMED FRIDAY NIGHT LOWS UP...THEY ARE STILL COLD ENOUGH TO SUPPORT LIGHT SNOW OVER THE NORTHERN THIRD OF THE STATE... IF ADEQUATE MOISTURE CAN BE POOLED AHEAD OF THE APPROACHING DISTURBANCE. STILL SUSPECT THE DEEPER MOISTURE WILL REMAIN SOUTH OF THE COLDER AIR... BUT WILL GO AHEAD AND MENTION LIGHT RAIN OR SNOW FOR NORTH GA EARLY SATURDAY MORNING. OTHERWISE...EXPECT COOL HIGH PRESSURE TO PREVAIL SUNDAY-MONDAY WITH INCREASING RAIN CHANCES BY TUESDAY AS ANOTHER FRONTAL SYSTEM BEGINS TO KICK EAST OF THE PLAINS. && .AVIATION... RAIN EXPECTED TO CONTINUE THROUGH MOST OF TODAY AS LOW PRESSURE TREKS ACROSS THE AREA. TIGHT PRESSURE GRADIENT BETWEEN THE LOW AND HIGH PRESSURE TO OUR NE WILL KEEP WINDS 15-20 KTS WITH GUSTS 25-30KTS ACROSS MOST OF THE AREA THIS MORNING. LOW LEVEL WIND SHEAR ALSO AN ISSUE THROUGH 18Z DUE TO 50KT WINDS AT 2KFT. IFR CIGS AND VSBYS UNTIL AROUND 18Z...WITH CIGS BECOMING MVFR AS RAIN MOVES NE AND OUT OF THE AREA. WIND SHIFT FROM SE TO SW WILL ACCOMPANY INCREASE IN CIGS AROUND 23Z WITH SUSTAINED SPEEDS STILL 10-12KTS. BY 05Z THU WINDS SHOULD BE EAST WITH 20KT GUSTS RETURNING. 31/LEG && .PRELIMINARY POINT TEMPS/POPS... ATHENS 54 42 56 35 53 / 100 20 5 10 10 ATLANTA 58 41 54 35 52 / 100 20 5 10 10 BLAIRSVILLE 50 36 47 31 48 / 100 30 5 10 10 CARTERSVILLE 56 40 53 32 51 / 100 20 5 10 10 COLUMBUS 64 45 59 38 55 / 100 10 5 10 10 GAINESVILLE 52 41 52 35 51 / 100 20 5 10 10 MACON 65 46 61 36 56 / 100 10 5 10 10 ROME 59 41 55 34 52 / 100 20 5 10 5 PEACHTREE CITY 60 40 53 31 51 / 100 10 5 10 10 VIDALIA 69 49 62 40 59 / 100 20 5 5 20 && .FFC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY... BUTTS...CARROLL...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE... CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...DEKALB... DODGE...DOOLY...DOUGLAS...EMANUEL...FAYETTE...FLOYD...FORSYTH... GLASCOCK...GORDON...GREENE...GWINNETT...HALL...HANCOCK... HARALSON...HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER... JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...MACON... MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY...MORGAN... MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE... PAULDING...PEACH...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE... SCHLEY...SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT... TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TROUP... TWIGGS...UPSON...WALTON...WARREN...WASHINGTON...WEBSTER... WHEELER...WILCOX...WILKES...WILKINSON. FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BIBB...BLECKLEY...BUTTS...CARROLL... CHATTAHOOCHEE...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA... CRAWFORD...CRISP...DAWSON...DEKALB...DODGE...DOOLY...DOUGLAS... FAYETTE...FORSYTH...GLASCOCK...GREENE...GWINNETT...HALL... HANCOCK...HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER... JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...LUMPKIN... MACON...MADISON...MARION...MERIWETHER...MONROE...MORGAN... MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE... PAULDING...PEACH...PIKE...PULASKI...PUTNAM...ROCKDALE...SCHLEY... SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT... TALIAFERRO...TAYLOR...TROUP...TWIGGS...UPSON...WALTON...WARREN... WASHINGTON...WEBSTER...WHITE...WILCOX...WILKES...WILKINSON. HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING ZONES: CATOOSA...DADE...DAWSON...FANNIN...GILMER...LUMPKIN... MURRAY...PICKENS...TOWNS...UNION...WALKER...WHITE...WHITFIELD. && 39/31
Hazardous weather outlook, Dec 2, 7:00 AM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 700 AM EST WED DEC 2 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-031045- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 700 AM EST WED DEC 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL AND ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED TODAY. SOME THUNDERSTORMS COULD BE SEVERE. .SYNOPSIS... LOW PRESSURE CENTERED OVER SOUTHERN ALABAMA THIS MORNING WILL TREK NORTHEASTWARD ACROSS THE SOUTHEAST TODAY. THIS LOW PRESSURE SYSTEM WILL PULL A WARM FRONT NORTHWARD ACROSS SOUTH AND PORTIONS OF CENTRAL GEORGIA BY THIS AFTERNOON. .PRIMARY HAZARDS... PERIODS OF HEAVY RAIN ARE EXPECTED AND RAINFALL AMOUNTS OF 1 TO 3 INCHES COULD RESULT IN FLOODING. DAMAGING WINDS AND ISOLATED TORNADOES ARE ALSO POSSIBLE...GENERALLY ALONG AND SOUTH OF A LINE FROM COLUMBUS...TO MACON...TO MILLEDGEVILLE. STRONG GRADIENT WINDS MAY ALSO CAUSE SOME DAMAGE. .DISCUSSION... AS THE WARM FRONT MOVES INTO PORTIONS OF CENTRAL GEORGIA THIS AFTERNOON...INSTABILITIES WILL INCREASE ACROSS THE AREA. STRONG LOW LEVEL WIND SHEAR ALONG WITH CAPE VALUES APPROACHING 500 BEHIND THE FRONT...SUGGEST POTENTIAL FOR A FEW STRONG STORMS AND A POSSIBLE WEAK TORNADO OR TWO. THE THREAT OF SEVERE WEATHER EXISTS GENERALLY ALONG AND SOUTH OF A LINE FROM COLUMBUS...TO MACON...TO MILLEDGEVILLE. HEAVIEST RAINFALL IS EXPECTED FROM COLUMBUS TO ATHENS AND SOUTHWARD AS THE LOW PRESSURE SYSTEM MOVES OVER THE AREA. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED IN THIS AREA...WITH ISOLATED HEAVIER AMOUNTS UP TO 3 INCHES. CREEKS...RIVERS...AND STREAMS WILL RISE IN RESPONSE TO THIS RAINFALL AND FLOODING COULD RESULT. FOR THE LATEST INFORMATION ON FLOODING POTENTIAL...SEE THE LATEST FLOOD WATCH STATEMENT. A STRONG PRESSURE GRADIENT BETWEEN THE LOW PRESSURE SYSTEM AND HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL PRODUCE GUSTY CONDITIONS ACROSS THE AREA THROUGH THIS AFTERNOON. WINDS TO 25 MPH CAN BE EXPECTED ACROSS MOST OF GEORGIA...WITH 35 MPH GUSTS POSSIBLE IN THE HIGHER ELEVATIONS OF NORTH GEORGIA...AS THE LOW TRACKS NORTHEASTWARD ACROSS ALABAMA. THESE GRADIENT WINDS MAY CAUSE SOME DAMAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE LATEST INFORMATION TODAY FOR POSSIBLE ACTIVATION MAINLY ACROSS CENTRAL GEORGIA.
In the hours before
Special weather statement, Dec 2, 9:59 AM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 959 AM EST WED DEC 2 2009 GAZ080-091-092-103-021545- 959 AM EST WED DEC 2 2009 ...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS AND VERY HEAVY RAIN IN WEBSTER...SCHLEY...TAYLOR AND MARION COUNTIES UNTIL 1045 AM EST... AT 954 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER KIMBROUGH...MOVING NORTHEAST AT 50 MPH. WIND GUSTS OF 50 MPH AND A BRIEF PERIOD OF VERY HEAVY RAIN ARE LIKELY AS THIS STORM MOVES ACROSS WEBSTER...SCHLEY...TAYLOR AND MARION COUNTIES THROUGH 1045 AM EST. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE KIMBROUGH...PRESTON...SEMINOLE...CHURCH HILL...DRANEVILLE...PUTNAM...WALLS CROSSING...BUENA VISTA...DOYLE...CONCORD...MURRAYS CROSSROADS...TAZEWELL...FIVE POINTS...CEDAR CREEK AND RUPERT.
Special weather statement, Dec 2, 10:46 AM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1046 AM EST WED DEC 2 2009 GAZ069-080-081-021630- 1046 AM EST WED DEC 2 2009 ...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN TAYLOR...CRAWFORD AND UPSON COUNTIES UNTIL 1130 AM EST... AT 1045 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER RUPERT...MOVING NORTHEAST AT 50 MPH. WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TAYLOR... CRAWFORD AND UPSON COUNTIES THROUGH 1130 AM EST. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE RUPERT...CHARING...BUTLER...FICKLING MILL...KNOXVILLE...ROBERTA...SALEM...MUSELLA...LOGTOWN AND YATESVILLE.
Special weather statement, Dec 2, 11:12 AM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1112 AM EST WED DEC 2 2009 GAZ062-074>076-021700- 1112 AM EST WED DEC 2 2009 ...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN WASHINGTON... JEFFERSON...GLASCOCK AND WARREN COUNTIES UNTIL NOON EST... AT 1108 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM WARTHEN TO HARRISON...MOVING NORTHEAST AT 60 MPH. WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WASHINGTON...JEFFERSON...GLASCOCK AND WARREN COUNTIES THROUGH NOON EST. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE TENNILLE... SANDERSVILLE...HARRISON...WARTHEN...RIDDLEVILLE...DOWNS...HAMBURG STATE PARK...DAVISBORO...AGRICOLA...MITCHELL...BEALL SPRINGS... JEWELL...FIVE POINTS...GRANGE AND EDGEHILL.
Special weather statement, Dec 2, 12:44 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1244 PM EST WED DEC 2 2009 GAZ032>034-043>046-053>057-021945- 1244 PM EST WED DEC 2 2009 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN SPALDING...COWETA... FAYETTE...HENRY...CLAYTON...ROCKDALE...DOUGLAS...DEKALB...COBB... GWINNETT AND FULTON COUNTIES UNTIL 245 PM EST... AT 1236 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE WIDESPREAD SHOWERS WITH RAIN HEAVY AT TIMES IN AN AREA FROM NEWNAN TO MARIETTA TO LAWRENCEVILLE TO GRIFFIN. MOVEMENT WAS TO THE NORTHEAST AT 45 MPH. RAINFALL AMOUNTS AROUND TWO INCHES HAVE ALREADY OCCURRED IN THE AREA WITH ANOTHER INCH EXPECTED BY 245 PM EST. DRIVERS SHOULD USE CAUTION AS THE HEAVY RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS AND TEMPORARY STREET FLOODING IN URBAN AREAS ARE ALSO LIKELY DUE TO SLOW OR CLOGGED DRAINS FROM LEAVES.
Local storm report, Dec 2, 1:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
117 PM EST WED DEC 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM NON-TSTM WND DMG 2 NW MACON 32.86N 83.68W
12/02/2009 BIBB GA COUNTY OFFICIAL
POWER LINES DOWN ON AYERS DRIVE.
&&
JLFLocal storm report, Dec 2, 1:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
118 PM EST WED DEC 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM NON-TSTM WND DMG 2 NW MACON 32.86N 83.68W
12/02/2009 BIBB GA COUNTY OFFICIAL
POWER LINES DOWN ON AYERS ROAD.
&&
JLFThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 12:00Z
6.5 hours before the tornado, 78 km from the path. December 2, 2009.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -76533 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 743 m²/s²
- 0-3 km storm-relative helicity
- 956 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.5 K/km
Peachtre/Fal Fld, GA (KFFC), 00:00Z
5.5 hours after it, 78 km from the path. December 3, 2009.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 102 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 101 kt
- 0-1 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Macon/Lewis Wilson (MCN), 45 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 16:37 UTC | 160° 10 kt | 1004.7 | RA | |||
| 16:53 UTC | 170° 9 kt | 17 | 1004.1 | RA | ||
| 17:09 UTC | 160° 10 kt | 18 | 1003 | -RA | ||
| 17:24 UTC | 150° 8 kt | 1002 | -RA | |||
| 17:29 UTC | 160° 9 kt | 17 | 1001.7 | -RA | ||
| 17:31 UTC | 160° 9 kt | 17 | 1001.7 | UP | ||
| 17:50 UTC | 170° 19 kt | 26 | 1001 | -RA | ||
| 17:53 UTC | 170° 23 kt | 39 | 1001.4 | -RA | ||
| 18:04 UTC | 170° 19 kt | 31 | 1001 | RA | ||
| 18:11 UTC | 180° 19 kt | 35 | 1001 | RA | ||
| 18:20 UTC | 190° 23 kt | 38 | 1001 | -SN | ||
| 18:53 UTC | 68 | 66 | 190° 14 kt | 23 | 1002.4 | -RA |
| 19:53 UTC | 67 | 65 | 190° 14 kt | 23 | 1002 | RA BR |
| 20:13 UTC | 66.2 | 64.4 | 190° 8 kt | 16 | 1002.4 | -RA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Robins AFB radar (KJGX), 58 km away, was scanning. The volume nearest the touchdown began at 18:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:00 UTC | NON-TSTM WND DMG | 2 Nw Macon | Bibb, GA | POWER LINES DOWN ON AYERS DRIVE. |
| 18:20 UTC | TSTM WND DMG | 5 Se Forsyth | Monroe, GA | LIKELY TORNADO. SOME MINOR HOME DAMAGE. SOME TREE TOPS WERE BROKEN OFF. THERE WAS A RELATED CAR CRASH WITH INJRIES AT THE INTERSECTION OF GA 87 AND ROCK QUARRY ROAD. DAMAGE STARTED NEAR THE INTERSECTION OF GOSE AND CALLA |
| 18:22 UTC | TSTM WND DMG | 5 Se Forsyth | Monroe, GA | MINOR DAMAGE TO 2 HOMES INCLUDING DAMAGE TO SIDING... GUTTERS AND TELEVISION ANTENNAE. TWO OUTBUILDINGS WERE DESTROYED. 5 PINE TREES HAD TOPS BROKEN OFF. THERE WAS A RELATED CAR CRASH WITH INJRIES AT THE INTERSECTION OF |
| 18:30 UTC | TSTM WND DMG | 2 E Juliette | Jones, GA | POSSIBLE TORNADO. SOME TREES AND POWER LINES DOWN EAST OF JULIETTE. |
| 18:30 UTC | TORNADO | 2 Nnw Jarrell Plantatio | Jones, GA | EF0 TORNADO WITH WINDS AROUND 80 MPH OCCURRED ON THE PIEDMONT WILDLIFE REFUGE. 50 TO 100 TREES WERE BLOWN DOWN ALONG A PATH 2 MILES LONG AND 100 YARDS WIDE. TORNADO PATH BEGAN 2 MILES NNW OF THE JARRELL PLANTATION AND EN |
| 18:34 UTC | TSTM WND DMG | 10 S Monticello | Jasper, GA | POSSIBLE TORNADO. TREES DOWN ALONG HWY 11 SOUTH, FULLERTON PHILLIPS, AND WENUT. TOTAL NUMBER UNKNOWN AT THIS TIME. |
| 18:55 UTC | TORNADO 0 | 5 Wnw Eatonton | Putnam, GA | A WEAK TORNADO RATED EF-0 WITH WINDS UP TO 85 MPH TOUCHED DOWN IN A FORESTED AREA APPROXIMATELY 4.3 MILES WEST OF EATONTON. THE TORNADO TRAVELED ABOUT 1.5 MILES WITH A PATH WIDTH OF 100 YARDS BEFORE LIFTING ABOUT 3.5 MIL |
| 19:05 UTC | TORNADO 1 | 1 Wnw Rudden | Putnam, GA | TORNADO RATED EF-1 WITH WINDS TO 90 MPH TOUCHED DOWN NEAR LITTLE RD AND HARMONY RD APPROX 8.2 MILES NNE OF EATONTON. THE TORNADO TRAVELED ENE 1.5 MILES WITH A PATH WIDTH OF 100 YARDS BEFORE LIFTING 9 MILES NNE OF EATONTO |
| 19:10 UTC | TSTM WND DMG | 3 E Flat Rock | Putnam, GA | STRAIGHT LINE WINDS ACCELERATED OVER THE NORTHERN END OF LAKE SINCLAIR WITH SPEEDS UP TO 80 MPH CAUSING DAMAGE TO A MOBILE HOME ON TWISTING HILL DR. A LOOSELY ATTACHED SCREENED PORCH WAS RIPPED OFF THE HOME AND THROWN 20 |
| 20:00 UTC | FLOOD | 3 E Forsyth | Monroe, GA | NINE ROADS CLOSED. JOE CHAMBERS ROAD WAS WASHED AWAY. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of December 2, 2009
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 2 | 7:32 AM CST | EF0 | Okaloosa, FL | 0.0 | 50 | |||
| December 2 | 1:55 PM EST | EF0 | Putnam, GA | 1.7 | 100 | $100,000 | ||
| December 2 | 2:02 PM EST | EF0 | Putnam, GA | 0.8 | 100 | $120,000 | ||
| December 2 | 2:15 PM EST | EF0 | Coffee, GA | 3.2 | 100 | |||
| December 2 | 2:45 PM EST | EF1 | Bacon, GA | 0.7 | 100 | $3.0 million | ||
| December 2 | 3:15 PM EST | EF2 | Pierce, GA | 5.1 | 440 | 2 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.